Alert archive / Alabama / River Flood Warnings in 2009
River Flood Warning 49, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Sep 19, 2009, 8:23 AM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It took effect at Sep 19, 2009, 12:15 PM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2009, 8:23 AM CDT (13:23 UTC)
- In effect from
- Sep 19, 2009, 12:15 PM CDT
- Expired
- Sep 20, 2009, 8:39 AM CDT
- In force
- 20 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- Minor
Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cahaba River near Cahaba Heights (CHGA1). The gauge peaked at 19.53 ft at Sep 18, 2009, 1:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 14 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS44 KBMX 191323 FLWBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 823 AM CDT SAT SEP 19 2009 ...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... CAHABA RIVER NEAR CAHABA HEIGHTS AFFECTING BIBB...JEFFERSON AND SHELBY COUNTIES. .HEAVY RAINFALL OVER THE PAST FEW DAYS COUPLED WITH ADDITIONAL RAINFALL EXPECTED LATER TODAY WILL PRODUCE RISES ON THE CAHABA RIVER...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE CAHABA RIVER NEAR CAHABA HEIGHTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DONT DROWN. ANOTHER STATEMENT WILL BE ISSUED BY SUNDAY MORNING...OR SOONER IF CONDITIONS WARRANT. && ALC007-073-117-200123- /O.NEW.KBMX.FL.W.0049.090919T1715Z-090921T0643Z/ /CHGA1.1.ER.090919T1715Z.090920T0000Z.090920T0643Z.NO/ 823 AM CDT SAT SEP 19 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A * FLOOD WARNING FOR THE CAHABA RIVER NEAR CAHABA HEIGHTS. * FROM THIS AFTERNOON TO LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 7:30 AM SATURDAY THE STAGE WAS 12.1 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 14 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 16.6 FEET BY THIS EVENING. THE RIVER SHOULD FALL BELOW FLOOD STAGE AFTER MIDNIGHT TONIGHT. * IMPACT...AT 17 FEET...FLOODING OF SOME COMMERCIAL PROPERTY IN THE AREA BEGINS AT STAGES NEAR 18 FEET $$
1 follow-up statement
000 WGUS84 KBMX 201339 FLSBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 839 AM CDT SUN SEP 20 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE CAHABA RIVER NEAR CAHABA HEIGHTS... .RIVER LEVELS HAVE FALLEN BELOW FLOOD STAGE AT CAHABA HEIGHTS...THEREFORE THE WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DONT DROWN. THIS IS THE LAST STATEMENT THAT WILL BE ISSUED FOR THIS EVENT. && ALC007-073-117-201409- /O.CAN.KBMX.FL.W.0049.000000T0000Z-090921T0643Z/ /CHGA1.1.ER.000000T0000Z.090919T2030Z.090919T2302Z.NO/ 839 AM CDT SUN SEP 20 2009 THE FLOOD WARNING IS CANCELLED FOR THE CAHABA RIVER NEAR CAHABA HEIGHTS. * AT 7:30 AM SUNDAY THE STAGE WAS 6.1 FEET. * FELL BELOW FLOOD STAGE AT 6:02 PM SATURDAY. * FLOOD STAGE IS 14 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL SLOWLY THIS MORNING BUT MAY RISE SLIGHTLY LATER TODAY IF ADDITIONAL RAINFALL OCCURS. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 19, 6:45 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 19, 6:45 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 AM CDT SAT SEP 19 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... AREA OF HEAVY RAIN WILL CONTINUE TO LIFT NORTH THROUGH CENTRAL ALABAMA THIS MORNING. SOILS REMAIN SATURATED FOR ALL BUT THE SOUTHEASTERN COUNTIES. WILL GO AHEAD AND EXTEND THE FLASH FLOOD WATCH FOR THE REMAINDER OF THE AREA THROUGH MIDNIGHT SATURDAY AS ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT. BROAD AND WEAK UPPER LOW OVER THE CENTRAL PLAINS WILL LIFT TOWARDS THE NORTHWEST TODAY WITH ANOTHER SHORT WAVE AXIS PASSING OVER THE STATE. THIS WILL BE ALONG THE FRONT END OF A DEEPENING LONG WAVE TROUGH OVER THE CENTRAL CONUS. POPS WILL REMAIN HIGH THROUGH MONDAY WITH MULTIPLE SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT PASSING THROUGH THE SOUTHEAST. FOR TUESDAY THROUGH SATURDAY...NOT UNEXPECTEDLY, THE MODELS ARE WAVERING A BIT ON THE PLACEMENT OF ANOTHER CUTOFF LOW THAT WILL DROP INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY. THE LATEST GFS RETROGRADES THIS FEATURE TOWARDS THE FOUR CORNERS REGION WHILE THE EURO AND CANADIAN KEEP IT FIRMLY OVER THE SOUTH CENTRAL PLAINS REGION. WILL FOLLOW THE EURO WHICH HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW RUNS. THIS WILL KEEP MUCH OF THE SOUTHEAST IN A FAVORABLE ENVIRONMENT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...ESPECIALLY DURING THE DAYTIME HOURS WHEN SOME INSTABILITY CAN AID IN CONVECTIVE DEVELOPMENT. THIS PATTERN WILL ALSO KEEP TEMPERATURES STEADY IN THE LOWER TO MID 80S FOR HIGHS AND MID 60S TO LOWER 70S FOR LOWS. && .AVIATION...12Z TAF DISCUSSION. POOR FLYING CONDITIONS TODAY DUE TO NUMEROUS SHOWERS AND ISOLATED TSTMS. A VERY COMPLEX PATTERN WITH MINOR UPPER LEVEL IMPULSES PROVIDING THE PRIMARY TRIGGER FOR WIDESPREAD CONVECTION. CURRENT UPPER LEVEL IMPULSE OVER NORTH ALABAMA IS MOVING NORTHEAST AND WILL PRODUCE WIDESPREAD SHOWERS ACROSS ALL TAF SITES EXCEPT KMGM AND KTOI. DUE TO TROPICAL NATURE OF AIR MASS...CONVECTION WILL CONTAIN HEAVY RAINFALL RATES AND IFR VSBYS. NEAR LIFR CIGS AT KMGM AND KTOI WILL SLOWLY RISE BETWEEN 12Z AND 15Z. DIFFICULT TO DETERMINE TIMING OF RAINFALL BEYOND 6 HOURS...AND FORECAST REFLECTS A TREND OF DECREASING SHOWERS BY LATE MORNING...WITH INCREASING CHANCES IN THE AFTERNOON DUE TO DAYTIME HEATING. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 80 69 80 68 82 / 80 70 70 60 60 ANNISTON 83 69 83 70 83 / 80 70 70 60 60 BIRMINGHAM 82 70 83 70 83 / 80 60 70 60 60 TUSCALOOSA 84 71 86 70 86 / 80 50 70 40 60 CALERA 82 70 82 69 84 / 80 60 70 50 60 AUBURN 82 67 83 69 81 / 60 50 60 50 60 MONTGOMERY 86 69 86 70 87 / 70 50 60 50 60 TROY 84 68 86 69 86 / 70 40 50 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL BUT SOUTHEASTERN COUNTIES THROUGH MIDNIGHT. &&
Hazardous weather outlook, Sep 19, 5:50 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 AM CDT SAT SEP 19 2009 ALZ011>015-017>050-200000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 550 AM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ...FLASH FLOOD WATCH THROUGH MIDNIGHT... ...THREAT OF FLASH FLOODING HIGH TODAY... A FLASH FLOOD WATCH REMAINS IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL OF THE AREA...EXCEPT THE SOUTHEAST COUNTIES. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH LOCALLY HEAVY RAINFALL. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY... KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY IN THE FLASH FLOOD WATCH AREA.
In the hours before
Local storm report, Sep 19, 5:36 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 5 SE MOUNTAIN CREEK 32.65N 86.42W
09/19/2009 AUTAUGA AL EMERGENCY MNGR
SEVERAL PAVED ROADS WASHED OUT.
&&
MROSELocal storm report, Sep 19, 8:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 5 SSE MOUNTAIN CREEK 32.64N 86.44W
09/19/2009 AUTAUGA AL EMERGENCY MNGR
TRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN
TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:01 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 96 min |
| Sep 18, 7:18 PM CDT | Areal Flood Advisory | BMX | Lamar | 117 min |
| Sep 18, 7:29 PM CDT | Flash Flood Warning | BMX | Lamar | 2 hr |
| Sep 18, 7:36 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 114 min |
| Sep 18, 8:01 PM CDT | Flash Flood Warning | BMX | Fayette | 3 hr |
| Sep 18, 8:11 PM CDT | Flash Flood Warning | BMX | Walker | 2 hr |
| Sep 18, 8:23 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Sep 18, 11:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 56 min |
| Sep 19, 12:39 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore | 3 hr |
| Sep 19, 2:54 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 111 min |
| Sep 19, 3:20 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 115 min |
| Sep 19, 5:15 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa | 2 hr |
| Sep 19, 6:33 AM CDT | River Flood Warning | BMX | Jefferson | 3 hr |
| Sep 19, 9:21 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| Sep 19, 9:34 AM CDT | Flash Flood Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 3 hr |
| Sep 19, 11:06 AM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 3 hr |
| Sep 19, 11:35 AM CDT | Areal Flood Advisory | BMX | Bibb, Perry | 3 hr |
| Sep 19, 12:18 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 19, 12:45 PM CDT | Flash Flood Warning | BMX | Bibb, Perry, Shelby | 3 hr |
| Sep 19, 3:42 PM CDT | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 4 hr |
| Sep 19, 4:11 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Sep 19, 6:04 PM CDT | Flash Flood Warning | BMX | Chambers, Lee, Russell | 3 hr |
| Sep 19, 6:34 PM CDT | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 3 hr |
Nearby
River Flood Warnings in Alabama, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.